Alert archive / Hawaii / High Wind Warnings in 2014

High Wind Warning 11, NWS Honolulu, HI

November 11, 2014Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at Nov 11, 2014, 4:28 PM HST for Hawaii County, Hawaii. It took effect at Nov 11, 2014, 6:00 PM HST. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 11, 2014, 4:28 PM HST (02:28 UTC)
In effect from
Nov 11, 2014, 6:00 PM HST
Expired
Nov 12, 2014, 10:20 AM HST
In force
16 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 2.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2014-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2014-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

731 
WWHW70 PHFO 120228
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
428 PM HST TUE NOV 11 2014

...STRONG WINDS ON SUMMITS OF MAUNA KEA AND MAUNA LOA...

.A DEEP TROUGH ALOFT IS PRODUCING STRONG WINDS OVER THE HIGH
ELEVATIONS OF THE BIG ISLAND.

HIZ028-121530-
/O.NEW.PHFO.HW.W.0011.141112T0400Z-141113T0400Z/
BIG ISLAND SUMMITS-
428 PM HST TUE NOV 11 2014

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST WEDNESDAY. 

* WINDS...NORTHWEST 30 TO 60 MPH FOR THE SUMMITS OF MAUNA KEA AND
  MAUNA LOA ABOVE 12000 FEET OF ELEVATION.

* TIMING...THE WINDS WILL PEAK EARLY WEDNESDAY MORNING THEN
  GRADUALLY SUBSIDE.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING OR HIKING IN THE
  AREA DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIKERS AND CAMPERS IN THE AREA SHOULD SEEK SHELTER IMMEDIATELY. BE
CAREFUL WHEN OPENING AND CLOSING DOORS SINCE WINDS THIS STRONG CAN
SLAM DOORS AND CAUSE INJURIES OR DAMAGE TO BUILDINGS OR VEHICLES.

&&

$$
DONALDSON
2 follow-up statements
534 
WWHW70 PHFO 121337
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
337 AM HST WED NOV 12 2014

...STRONG WINDS ON SUMMITS OF MAUNA KEA AND MAUNA LOA...

.A DEEP TROUGH ALOFT IS PRODUCING STRONG WINDS OVER THE HIGH
ELEVATIONS OF THE BIG ISLAND.

HIZ028-130245-
/O.CON.PHFO.HW.W.0011.000000T0000Z-141113T0400Z/
BIG ISLAND SUMMITS-
337 AM HST WED NOV 12 2014

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING. 

* WINDS...WEST 35 TO 60 MPH WITH LOCALIZED GUSTS OVER 65 MPH FOR
  THE SUMMITS OF MAUNA KEA AND MAUNA LOA ABOVE 12000 FEET.

* TIMING...THE WINDS WILL REMAIN STRONG THROUGH MOST OF TODAY...
  THEN BEGIN TO SUBSIDE DURING THE AFTERNOON.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING OR HIKING IN THE 
  AREA DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIKERS AND CAMPERS IN THE AREA SHOULD SEEK SHELTER IMMEDIATELY.
BE CAREFUL WHEN OPENING AND CLOSING DOORS SINCE WINDS THIS STRONG
CAN SLAM DOORS AND CAUSE INJURIES OR DAMAGE TO BUILDINGS OR
VEHICLES.

&&

$$

JACOBSON
952 
WWHW70 PHFO 122020
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1020 AM HST WED NOV 12 2014

...STRONG WINDS CONTINUE ACROSS THE BIG ISLAND SUMMITS...

.AN UPPER TROUGH IS PRODUCING STRONG WINDS OVER THE HIGHER
ELEVATIONS. 

HIZ028-130400-
/O.CAN.PHFO.HW.W.0011.000000T0000Z-141113T0400Z/
/O.NEW.PHFO.WI.Y.0028.141112T2020Z-141113T0400Z/
BIG ISLAND SUMMITS-
1020 AM HST WED NOV 12 2014

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE
HIGH WIND WARNING HAS BEEN CANCELLED. 


* WINDS...WEST 35 TO 45 MPH WITH LOCALIZED GUSTS UP TO 55 MPH FOR
  THE SUMMITS OF MAUNA KEA AND MAUNA LOA ABOVE 12000 FEET.

* TIMING...THE WINDS WILL REMAIN STRONG THROUGH MOST OF TODAY...
  THEN BEGIN TO SUBSIDE LATE THIS AFTERNOON.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING OR HIKING IN THE 
  AREA DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIKERS AND CAMPERS IN THE AREA SHOULD SEEK SHELTER IMMEDIATELY.
BE CAREFUL WHEN OPENING AND CLOSING DOORS SINCE WINDS THIS STRONG
CAN SLAM DOORS AND CAUSE INJURIES OR DAMAGE TO BUILDINGS OR
VEHICLES.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

MORRISON

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Nov 11, 4:00 PM HST, 28 minutes earlier.

Area forecast discussion, Nov 11, 4:00 PM HST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 PM HST TUE NOV 11 2014

.SYNOPSIS...
A FRONT IS STALLING OUT OVER THE KAUAI CHANNEL AND KAUAI...AND IS
EXPECTED TO LINGER IN THE VICINITY AS IT WEAKENS OVERNIGHT AND
WEDNESDAY. CLOUDS AND SHOWERS ASSOCIATED WITH THE FRONT ARE EXPECTED
TO LINGER THROUGH WEDNESDAY. LESS ORGANIZED SHOWERS ARE EXPECTED TO
IMPACT THE OTHER ISLANDS...ALONG WITH LIGHTER WINDS. ANOTHER FRONT
IS EXPECTED TO IMPACT THE ISLAND CHAIN THURSDAY NIGHT THROUGH
SATURDAY...BRINGING MORE SHOWERS TO THE ISLANDS...BEFORE TRADE WINDS
RETURN NEXT WEEK.

&&

.DISCUSSION...
THE FRONT HAS SET UP ALMOST EAST TO WEST ACROSS KAUAI...AND JUST
NORTH OF OAHU THIS AFTERNOON. THE FRONT HAS SLOWED ITS FORWARD
PROGRESS AS EXPECTED...EVEN THOUGH IT REACHED KAUAI A LITTLE AHEAD
OF SCHEDULE. CLOUDS AND SHOWERS ARE EXPECTED TO LINGER IN THE AREA
INTO WEDNESDAY. HAVE TWEAKED THE POPS AND RELATED FIELDS TO INDICATE
THE POSSIBILITY OF SOME SHOWERS REACHING OAHU.

A SCATTEROMETER PASS AT 10 AM SHOWED 15 TO 20 KNOT WINDS NORTHEAST
AND NORTH OF KAUAI. WINDS HAVE BEEN ADJUSTED TO TO BETTER REFLECT
THE STRONGER WINDS IN THOSE AREAS. AT THE SAME TIME...WINDS AT MAUNA
KEA AND MAUNA LOA ON THE BIG ISLAND HAVE BEEN FLIRTING WITH ADVISORY
LEVELS. ANTICIPATING THE SUMMIT WINDS TO HOVER IN THAT AREA THROUGH
THURSDAY...BEFORE ANOTHER RAMP UP THURSDAY NIGHT...WHICH WILL LIKELY
REQUIRE AN ADVISORY FOR THE SUMMITS.

OTHERWISE LIGHT WINDS ARE ANTICIPATED FOR THE ISLANDS THROUGH
THURSDAY...WHICH WILL ALLOW SOME MOISTURE SOUTH OF THE ISLANDS TO
EDGE NORTH BRINGING SOME SHOWERS TO THE REGION. HEADING INTO
THURSDAY...THE MODELS ARE DIGRESSING IN THEIR SOLUTION FOR THE
FORECAST. THERE IS GENERAL AGREEMENT THAT ENOUGH LOW LEVEL MOISTURE
WILL BE AROUND FOR SHOWERS TO INCREASE...AND THAT ANOTHER FRONTAL
SYSTEM WILL BE APPROACHING FROM THE NORTHWEST. WITH THE MOISTURE
NEAR THE ISLANDS...ANTICIPATE SOME PRE-FRONTAL SHOWER BANDS TO FORM.
EARLIER RUNS HAD INDICATED THE NEXT FRONT WOULD PUSH DOWN THE ISLAND
CHAIN THURSDAY NIGHT AND FRIDAY...BUT THE LAST COUPLE OF RUNS SHOW
MORE PRE-FRONTAL SHOWERS OVER THE ISLANDS DURING THIS TIME...WITH
THE ACTUAL FRONT MAKING IT OVER THE ISLANDS FRIDAY AND FRIDAY
NIGHT. THE POPS HAVE BEEN MODIFIED TO BETTER REFLECT A BLEND OF THE
MODELS FOR FRIDAY AND SATURDAY...WITH AN EMPHASIS ON THE GFS
SOLUTION. LIGHT WINDS FRIDAY NIGHT AND SATURDAY COULD BRING MORE
CLOUDS AND SHOWERS OVER ISLANDS SATURDAY AFTERNOON...WITH STRONGER
WINDS EXPECTED TO BUILD BACK IN SATURDAY NIGHT AND SUNDAY.

MODERATE TRADES ARE EXPECTED TO CONTINUE TO BUILD BACK THROUGH THE
REMAINDER OF THE WEEKEND AND THE START OF THE NEW WORK WEEK.

&&

.AVIATION...
MFVR CONDITIONS PERSIST WITHIN A FRONTAL BAND ACROSS KAUAI. WINDWARD
PORTIONS OF THE BIG ISLAND HAVE CLOUDED UP WITHIN THE PAST FEW HOURS
SO MVFR CONDITIONS MAY EXIST IN PLACES THERE AS WELL. AIRMET
SIERRA...FOR INTERMEDIATE IFR MOUNTAIN OBSCURATION...IS IN EFFECT
FOR PARTS OF KAUAI THROUGH THIS AFTERNOON AND MAY BE EXTENDED INTO
THE EVENING. LIGHT WINDS WILL PREVAIL AS VFR CONDITIONS DOMINATE THE
REST OF THE MAIN ISLAND CHAIN.

&&

.MARINE...
BUOY 51101 HAS REPORTED 16 FT AT 17 SECONDS THROUGHOUT THE DAY...AND
SURF OBSERVATIONS FROM KAUAI MIDDAY HAD SURF HEIGHTS TO 30 FT. WITH
THE BUOY RUNNING ABOUT 4 FT HIGHER THAN WAVE WATCH...WE/VE BOOSTED
THE NUMBERS IN THE WARNING FOR KAUAI AND NIIHAU. THIS ALSO MEANS
THAT WARNING LEVEL SURF WILL LIKELY LINGER INTO WEDNESDAY
MORNING...SO THE WARNING HAS BEEN EXTENDED. THE SWELL IS EXPECTED TO
PEAK TONIGHT/TOMORROW MORNING ACROSS THE ISLANDS...AND THEN START TO
SUBSIDE. AS THE SURF DOES START TO SUBSIDE...IT WILL REMAIN ABOVE
ADVISORY LEVELS INTO WEDNESDAY NIGHT OR THURSDAY.

THE SWELL IS BRINGING ELEVATED SEAS TO THE COASTAL WATERS EXPOSED TO
THE NORTHWEST SWELL...AND AS WITH THE SURF WARNING/ADVISORY...THE
SMALL CRAFT ADVISORY /SCA/ HAS BEEN EXTENDED WITH THIS PACKAGE.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF WARNING UNTIL 6 PM HST WEDNESDAY FOR NIIHAU-KAUAI-
WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI-MAUI WINDWARD
WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA.

HIGH SURF ADVISORY UNTIL 6 PM HST WEDNESDAY FOR BIG ISLAND NORTH
AND EAST.

SMALL CRAFT ADVISORY UNTIL 6 PM HST WEDNESDAY FOR KAUAI
NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-
KAUAI CHANNEL-OAHU WINDWARD WATERS-KAIWI CHANNEL-MAUI COUNTY
WINDWARD WATERS-BIG ISLAND WINDWARD WATERS.

&&

M BALLARD/POWELL

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 12, 10:20 AM HSTWind AdvisoryHFOHawaii17 hr

Nearby

High Wind Warnings in Hawaii, 2014Every high wind warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.